Cyanide poisoning is relatively rare, but can occur following exposure to products of combustion, plant materials, industrial chemicals, and via deliberate release. Recognising and managing cyanide toxicity in a clinical setting can be difficult and complicated. As a result, the National Poisons Information Service (NPIS) recently undertook a comprehensive review of cases of cyanide poisoning reported to NPIS over the past 12 years (2009-2018), to better understand cyanide toxicity and how to treat it.
Cyanide causes toxicity by disrupting the ability of cells to use oxygen. This results in anaerobic respiration and the production of lactate, which itself upsets the body’s acid-base balance and causes the blood to become more acidic. The body can convert the cyanide to thiocyanate, which is then excreted, but this process may not be fast enough to prevent cyanide exerting a toxic effect.
The NPIS review of possible cyanide exposures identified 1252 cases reported to NPIS, representing the largest set of cyanide poisoning cases in the published literature. Of these cases, 14% were children (<5 years), and 75% were adults (>20 years); 57% were male; and 77% of exposures were accidental. Amongst children (<5 years), the majority were exposed to plant products, and the majority experienced no or only mild symptoms. Adults (>20 years) were most commonly exposed to products of combustion (37%), followed by plant products (24%). Those who were exposed to products of combustion (399) experienced the most severe symptoms (28% of cases), including several fatalities (7% of cases).
The review was able to understand better markers of the severity of toxicity resulting from cyanide exposure. In particular, it confirmed that the serum lactate closely correlated with the severity of poisoning, with a lactate level >7.5 mmol/L being associated with severe toxicity, and a lactate level >11.0 mmol/L being associated with a fatal outcome. These values are lower than those previously published, and so will be valuable in better assessing when patients may need an antidote.
Overall the review, helped clarify the likely sources of exposure for cyanide poisoning and how clinicians can rapidly assess the severity of poisoning. This, in turn, will help inform the clinical guidance provided by NPIS to treating clinicians and will help support better outcomes for patients.
For further information about the review, please see the full copy of the paper at:
Haden M, Wheatley N, Gray LA, Bradberry SM, Sandilands EA, Thanacoody RH, Coulson J (2022) Potential cyanide poisoning reported to the UK National Poisons Information Service: 2008-2019. Clinical Toxicology, 60(9):1051-1058.